Jump to content
CrazyBoards.org

Lamictal (lamotrigine)+ Depakote?


Recommended Posts

Pdoc wants to add a small dose (in his mind this is 500 mg) of Depakote to my 150 mg of Lamictal. Has anyone else tried the Lamictal with Depakote thing? Any thoughts about this wacky combo?

I noticed there is a special starter pack for Lamictal for those who were already on Depakote, but it doesn't work like that in reverse, Lamictal to Depakote? Is there a renewed risk of The Death Rash? (I asked him if there was anything to look out for, side effect wise, and he said no. You can see how much I trust him.)

I asked him if there was a chance that the Depakote side effects would not be so bad at a lower dose (in the past I had been on 1500 mg daily) and he said no, I'd have the same side effects at 500 mg. ;) Can anyone beam me some false hope here? Please?

All in all, I don't feel good about this, but not having a whole lot of choices at the moment, I sort of feel hemmed in. I need SOMETHING to change so I guess this is as bright an idea as any. Funny how I just gained 10 lbs every time I typed the word "Depakote." Damn! There went my waistline! Hey did my hairline just recede...?!

Link to comment
Share on other sites

I'm on the combo, but in reverse. I was on depakote, and then lamictal was added. It's been a very slow titration, it's been nearly 6 months, and I'm at 100mg, and I take 1250mg depakote ER. Don't know if the ER makes a difference. When the pdoc tapered me from 1500 to 1250mg of depakote, it definitely helped my nausea, so maybe that's hope? Waistline... I'm blaming other things. Again, the ER thing, it's supposed to be weight neutral. Hairloss... I'm on a self-prescribed combo of zinc, selenium, vitamin e, and biotin. It's helped, or I'd be bald by now.

Yeah, my doc's the same way, if I don't explicity ask, then he doesn't mention side effects. Even then, he's really downplayed that zoloft could be making my hands shake. Nah, it has to be all in my head. Well, duh, I'm crazy, remember? ;)

Good luck.

Link to comment
Share on other sites

I'm right there with Rabbit

1500 Depakote ER & 100mg Lamictal.

I agree that it doesn't work the other way, that you shouldn't have to add Dep slowly, but WTF do I know.

Depakote ER weight neutral? I almost spit coffee all over my screen!

But I will say the combination, along with 450mg of Wellbutrin thrown in (just for flavor) is working wonders for me.

I need to go get my blood work done to see if my liver has stared hating me yet.

Joy

IN

Link to comment
Share on other sites

Funny how I just gained 10 lbs every time I typed the word "Depakote." Damn! There went my waistline! Hey did my hairline just recede...?!

Funny! :cussing:

LMFAO!!!! ;):):cussing::wtf::cussing:

Mums the word from now on. We must never say the "D" word.

Link to comment
Share on other sites

Check out page 46 in the prescribing info for lamictal click here. It addresses how to get on lamictal if you're on valproate (depakote). Adding depakote will increase the amount of lamictal in your bloodstream. The manufacturer prescribing info says to reduce your lamictal dose if you introduce depakote.

I suggest printing out the PI from the website (or at least that page) and handing it to your pdoc next time you visit. You don't want to look like a smartass, but you do want to make sure he's read that part of the PI sheet.

Edit: And make sure he knows it's not a trivial increase. The PI sheet says depakote-users should take half as much lamictal as others.

Link to comment
Share on other sites

i was on lamictal (200mg) and added depakote er to control my (hypo)mania. i started out at 250mg of depakote er and dropped the lamictal down to 100mg. after about 3 weeks, i upped the depakote er to 500mg (and am still there) and am in the process of upping the lamictal to 150mg. i think that the combo is working for me know - after upping the lamictal back i did start to feel better.

my concern now is my sister was just dx with pcos so i have a higher chance of having it also (and will talk with my gyno at my yearly). also the women in my family all have adult onset diabetes and my mom is on the same med as what my sister just started taking for pcos. this plus i really want children in the future is making me question using depakote er. i am planning on discussing this with my pdoc at my next appt.

Link to comment
Share on other sites

Depakote ER weight neutral? I almost spit coffee all over my screen!

Well I could be wrong (what are the odds of that?); I seemed to notice the weight gain started after I added Risperdal to my diet. Up until then, everything was fine. Maybe the D-word is sneaky, and was lying in wait...

I need to go get my blood work done to see if my liver has stared hating me yet.

We're still on speaking terms. For now.

Link to comment
Share on other sites

according to my pdoc, depakote er isn't as bad for weight gain as regular ole depakote but that's not to say that it won't cause it. we are in the process of ruling out seroquel as the culprit in my weight gain.

Link to comment
Share on other sites

Thanks for all the input. Pdoc didn't say to adjust the Lamictal at all when I started the depa-youknow.

However, because I'm a Bad Patient, I did it anyway. Sure, I'm going to keep it at 150 mg when it's gonna abruptly start acting more like 300 mg. ;) So I halved the lamictal until I adjust to the other stuff, then I'll gradually increase it back.

Pdoc doesn't know this yet, but yes I'm going to confess at my next appointment. I feel so guilty admitting to this, and I'm sure he'll say something like "oh that's true but not in your case" due to some absurd exception he'll manufacture out of his colon. But the contents of my pdoc's colon is a post for a different board, methinks.

So far (day 2 now, I take my third dose tonight) it has gone pretty well. I have not noticed any real unevenness in mood. I'm already in a mixed state so I'm not sure if it's the Almighty Placebo or what, but the edge does seem off of it a bit. At any rate I'm sleeping again, which can only be A Good Thing.

Link to comment
Share on other sites

Well, it sounds like I'm in for a wild ride! I take 300mg Lamictal already, and I just started Dep at 750mg. 250mg three times a day. This doen't sound like ER to me. Eh, he was so worried about me this time that he is making me come back next week. I will talk about it then. Bring on the double effect of Lamictal.

I told him if this didn't work I was going to stop all my meds and wait for the total freakout. He was not amused. Hey, I told him it was better than wanting to die!!! He didn't think that was much of a consolation. Oh well!

Sam

Link to comment
Share on other sites

I'm sure he'll say something like "oh that's true but not in your case" due to some absurd exception he'll manufacture out of his colon. But the contents of my pdoc's colon is a post for a different board, methinks.

;)

At any rate I'm sleeping again, which can only be A Good Thing.

Well, be prepared, 'cause you might be sleeping alot for a while. D-word knocked the wind out of my sails for a while. Slept a total of 14 hours a day (10 hours at night, + two 2-hour naps). That will eventually subside, and maybe you won't even experience it.

I'm not sure, I want to say that the ER version has it stamped on the pill? Maybe I'm wrong, and I'm too lazy to go downstairs and check. I hope this really does the trick for you!

Link to comment
Share on other sites

I'm sure he'll say something like "oh that's true but not in your case" due to some absurd exception he'll manufacture out of his colon. But the contents of my pdoc's colon is a post for a different board, methinks.

;)

At any rate I'm sleeping again, which can only be A Good Thing.
Well, be prepared, 'cause you might be sleeping alot for a while. D-word knocked the wind out of my sails for a while. Slept a total of 14 hours a day (10 hours at night, + two 2-hour naps). That will eventually subside, and maybe you won't even experience it.

I'm not sure, I want to say that the ER version has it stamped on the pill? Maybe I'm wrong, and I'm too lazy to go downstairs and check. I hope this really does the trick for you!

Depakote ER pills are grey with a logo and HC printed on them. The non-ER version are pink and smell strongly of vanilla.

When my pcdoc started me on Lamictal, I was taking 1500mg Depakote. He knew that I would have to titrate up more slowly because of the Depakote, but he didn't know that the dosages needed to be halved. I had to tell him, and he had to look it up in his PDR. They can't keep all this stuff in their heads, right? That's why it pays to keep ourselves informed.

IN

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...